Texas, 2021

Hail and Damaging Winds in Texas, March 16, 2021

March 16, 2021 · NWS AMA · 16 events in 7 counties and zones

A strong upper level low pressure system accompanied by a strong surface low provided some lift and instability across the eastern Texas Panhandle on the evening of the 16th. 5 inches in diameter along with measured wind gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level low pressure system accompanied by a strong surface low provided some lift and instability across the eastern Texas Panhandle on the evening of the 16th. Several storms were able to produce severe hail up to 1.5 inches in diameter along with measured wind gusts up to 60 mph. Based on some damage in Ochiltree County during the late evening one storm put off a very strong outflow which is estimated to be around 80 to 85 mph winds toppling 18 train cars amongst downed powerlines and overturned semis. This same system eventually moved off to the east a bit bringing strong winds behind a cold front and snow the very next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 16, 6:08 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 16, 6:08 PM CST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
708 PM CDT Tue Mar 16 2021

.AVIATION...
For the 00Z TAFs, deteriorating weather conditions are expected at
the terminal sites later tonight and Wednesday morning with rain,
snow, strong winds, low cigs and low vsbys due to an eastward
movg upper level storm system. The combination of falling snow and
strong winds will result in areas of blowing snow and possible
near whiteout conditions at times, especially Wednesday morning.
Rapidly improving weather from west to east is forecast Wednesday
afternoon.

02

&&

.PREV DISCUSSION... /Issued 518 PM CDT Tue Mar 16 2021/

SHORT TERM...Tonight and Wednesday.
Most of the active weather will occur tonight and Wednesday. A
vigorous closed upper level low pressure system will move across
central NM this evening, then across the southen TX Panhandle late
tonight and Wednesday morning and will bring a variety of weather
to the region. Short range models are in agreement on the track an
speed of this storm system and were accepted based on latest water
vapor imagery.

For this evening, thunderstorms are possible across northern and
eastern sections. The potential is there for some storms to become
strong to severe across mainly the eastern half of the fcst area,
with large hail, damaging winds, localized flooding, and isolated
tornadoes all possible. Thunderstorm development will be tied to
passage of a cold front, with the most likely time period between
8 PM and 2 AM.

Colder air will then invade the region late tonight and Wednesday.
This will set the stage for wintry precipitation to develop across
most of the OK and TX Panhandles starting late tonight across the
northwest sections, spreadiing southeast to encompass most of the
area Wednesday morning. A mix of rain and snow will eventually
change to all snow from the northwest late tonight and Wednesday
morning. Very strong winds on the order of 30 to 40 mph with gusts
of 55 to 60 mph are expected due to a very tight pressure
gradient. These winds, coupled with falling snow, will likely
result in near whiteout or whiteout conditions. After extensive
coordination with surrounding ofices, have upgraded the Winter
Storm Watch to a Blizzard Warning for most of the area for late
tonight and Wednesday. Outside the Blizzard Warning in the far
eastern and southeastern TX Panhandle where little to no snow is
expected, we have issued a High Wind Watch for Wednesday. Total
snowfall accumulations of 1 to 4 inches are expected, with highest
totals in northern sections. Will comment that most short range
models suggest higher snowfall accumulations associated with a
well defined band of snow that is forecast to move across the area
late tonight and Wednesday. This will be something to monitor
closely as the event unfolds. It is possible amounts may need to
be adjusted upward in places where the heavier band of snow
affects. Rapid improvement from west to east is foreseen Wednesday
afternoon. Utilized NBM pops and CONSMOS winds tonight and
Wednesday.

02

LONG TERM...Tomorrow night through Monday...

In the wake of the departing low pressure system by tomorrow
night, skies will clear out with H500 northwesterly flow returning
to the Panhandles. Dry conditions should be prevolent through
most of the long term forecast period. A low amplitude ridge will
traverse the southern Rockies into the southern Plains going into
the weekend. H500 winds will then shift to southwesterly flow
Sunday and Monday ahead of our next weather system.

With the exception of diurnally driven winds, dry conditions will
continue through Sunday. Temperatures will moderate from below
average Thursday and Friday to at or above average from Saturday
through Monday. Latest 16/12Z model and numerical guidance
towards the very end of the long term forecast period hints at
some additional precipitation moving into the Panhandles
associated with our next H500 trough. Will watch and update
accordingly as we get closer to the start of next week.

Meccariello

FIRE WEATHER...Tonight through Thursday.
Critical fire weather conditions are expected through early this
evening across the southwest Texas Panhandle due to twenty foot
southwest winds of 15 to 25 mph with gusts to around 40 mph along
with minimum relative humidity values around 9 percent and RFTI
values of 4 to 6. Elevated fire weather conditions are also
expected to continue through early this evening across western
sections of Potter and Randall counties where less rain fell this
past weekend. Neither elevated nor critical fire weather
conditions are anticipated Wednesday and Thursday due to expected
precipitation later tonight and Wednesday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...Blizzard Warning from 1 AM to 7 PM CDT Wednesday for the
     following zones: Carson...Dallam...Deaf Smith...Gray...
     Hansford...Hartley...Hutchinson...Lipscomb...Moore...
     Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
     Roberts...Sherman.

     High Wind Watch from Wednesday morning through Wednesday evening
     for the following zones: Armstrong...Collingsworth...
     Donley...Hemphill...Wheeler.

     Red Flag Warning until 8 PM CDT this evening for the following
     zones: Deaf Smith...Oldham.

OK...Blizzard Warning from 1 AM to 7 PM CDT Wednesday for the
     following zones: Beaver...Cimarron...Texas.

&&
Hazardous weather outlook, Mar 16, 3:55 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
455 PM CDT Tue Mar 16 2021

OKZ001>003-TXZ001>020-317-171100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
455 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Critical fire weather conditions are expected through early this
evening across the southwest Texas Panhandle due to southwest
winds of 15 to 25 mph with gusts to around 40 mph along with
minimum relative humidity values around 9 percent. A Red Flag
Warning remains in effect for this area until 8 PM.

Elevated fire weather conditions are also expected to continue
through early this evening across western sections of Potter and
Randall counties where less rain fell this past weekend.

Thunderstorms will be possible tonight across the Oklahoma
Panhandle as well as northern and eastern sections of the Texas
Panhandle. A few storms will have the potential to become strong
to severe across the eastern half of the area, with large hail,
damaging winds, and localized flooding the primary hazards.
In addition, an isolated tornado cannot be ruled out.

Late tonight, blizzard conditions will develop across the
northwestern one third of the Oklahoma and Texas Panhandles. A
Blizzard Warning is in effect beginning at 1 AM Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Blizzard conditions are expected Wednesday across the Oklahoma
Panhandle and the northwestern two thirds of the Texas Panhandle.
Total snowfall accumulations of 1 to 4 inches along with north
winds of 30 to 40 mph with gusts up to 60 mph are anticipated. A
Blizzard Warning is in effect for this area until 6 PM Wednesday.
In addition, a High Wind Watch is in effect Wednesday for parts of
the eastern and southeastern Texas Panhandle due to the strong
north winds.

.SPOTTER INFORMATION STATEMENT...

Trained spotters and cooperative observers are highly encouraged
to provide snow and visibility reports late tonight and Wednesday.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions across the southwest
Texas Panhandle through early this evening.

02

In the hours before

Local storm report, Mar 16, 4:54 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          4 SW CLARENDON          34.89N 100.93W
03/13/2021                   DONLEY             TX   NWS STORM SURVEY

            CORRECTED FOR TIME ADJUSTED TO CDT. THE
            TORNADO BEGAN AT 5:42 PM CST. THIS TORNADO
            HAD A MAXIMUM PATH OF 1200 YARDS, A PATH
            LENGTH OF 13.2 MILES, AND WAS RATED EF2 WITH
            AN ESTIMATED PEAK WIND SPEED OF 120 MPH. THE
            TORNADO LIFTED AT 6:12 PM CST APPROXIMATELY
            3 MILES EAST NORTHEAST OF HOWARDWICK. MINOR
            DAMAGE TO HOMES AND A LOCAL COLLEGE
            OCCURRED. CONSIDERABLE DAMAGE WAS OBSERVED
            TO MOBILE HOMES, RECREATIONAL VEHICLES, AND
            BOATING FACILITIES. SEVERAL POWER POLES OF
            VARYING SIZES WERE DOWNED AND MANY TREES
            SNAPPED IN THE AREA.

&&
Local storm report, Mar 16, 5:29 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TORNADO          1 W CLARENDON           34.93N 100.90W
03/13/2021                   DONLEY             TX   NWS STORM SURVEY

            CORRECTED FOR TIME ADJUSTED TO CDT. THE
            TORNADO BEGAN AT 5:51 PM CST. THIS TORNADO
            HAD A MAXIMUM PATH WIDTH OF 40 YARDS, A PATH
            LENGTH OF 0.6 MILE, AND WAS RATED EF0 WITH
            AN ESTIMATED PEAK WIND SPEED OF 80 MPH. THE
            TORNADO LIFTED AT 5:52 PM CST APPROXIMATELY
            1 MILE NORTHWEST OF CLARENDON. DAMAGE TO
            SEVERAL HOMES, TREES, AND SHEDS OCCURRED. NO
            FATALITIES OR INJURIES WERE REPORTED.

&&
Special weather statement, Mar 16, 7:01 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
801 PM CDT Tue Mar 16 2021

TXZ020-170145-
Collingsworth TX-
801 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLLINGSWORTH COUNTY
UNTIL 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellington, moving north at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wellington, Samnorwood and Lutie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10015 3475 10035 3518 10027 3516 10000
      3498 10000
TIME...MOT...LOC 0100Z 201DEG 34KT 3485 10022

TLH

The radar

The Altus AFB radar (KFDR), 124 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Collingsworth

When
March 16, 7:02 PM CST
Where
Collingsworth County, 1.13 mi E of Wellington
Measured
1.25 in hail
Reported by
Public
Coordinates
34.850, -100.200

Hail, Hemphill

When
March 16, 8:14 PM CST
Where
Hemphill County, 0.89 mi SW of Canadian
Measured
1.75 in hail
Reported by
Public
Coordinates
35.890, -100.390

Thunderstorm Wind, Hemphill

When
March 16, 8:21 PM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

Thunderstorm Wind, Hutchinson

When
March 16, 8:26 PM CST
Where
Hutchinson County, 5.61 mi E of Borger
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.670, -101.280

Hail, Lipscomb

When
March 16, 8:46 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -100.030

Hail, Hemphill

When
March 16, 8:50 PM CST
Where
Hemphill County, 11.37 mi E of Glazier
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -100.030

Hail, Hutchinson

When
March 16, 8:57 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
0.88 in hail
Reported by
Public
Coordinates
35.660, -101.400

Thunderstorm Wind, Hutchinson

When
March 16, 9:07 PM CST
Where
Hutchinson County, 5.61 mi E of Borger
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.670, -101.280

Thunderstorm Wind, Roberts

When
March 16, 9:18 PM CST
Where
Roberts County, 14.78 mi NW of Codman
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -100.910

Law enforecement reported an overturned semi on U.S. Highway 70 near Antelope Road.

Hail, Lipscomb

When
March 16, 10:00 PM CST
Where
Lipscomb County, 15.11 mi W of Lipscomb
Measured
0.88 in hail
Reported by
Public
Coordinates
36.210, -100.540

Hail, Gray

When
March 16, 10:07 PM CST
Where
Gray County, 2.15 mi NNW of Pampa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.560, -100.980

Thunderstorm Wind, Hemphill

When
March 16, 10:09 PM CST to 10:15 PM CST
Where
Hemphill County, 5.89 mi NW of Canadian Hemphill Ar
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.970, -100.460

Emergency officials reported numerous power poles down and trees uprooted.

Hail, Gray

When
March 16, 10:10 PM CST
Where
Gray County, 5.34 mi SW of Pampa Lefors Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.560, -101.060

Hail, Ochiltree

When
March 16, 10:11 PM CST
Where
Ochiltree County, 22.41 mi SSE of Perryton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.110, -100.570

Thunderstorm Wind, Hemphill

When
March 16, 10:15 PM CST
Where
Hemphill County, 2.82 mi NNE of Canadian
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.940, -100.370

Downed power lines have forced the closure | of US HWY 83 at the intersection of | US HWY 60 and US HWY 83.

Thunderstorm Wind, Hemphill

When
March 16, 10:32 PM CST
Where
Hemphill County, 2.15 mi NNW of Glazier
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.030, -100.240

Law enforcement reported 18 train cars blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948347, 948348, 948362, 948363, 948350, 948351, 948352, 948364, 948359, 948353, 948354, 948360, 948355, 948356, 948365, 948361.